Fore warning - This is going to be a long post, and I can not guarantee that all of the information is medically 100% correct, as it is information I have found on the internet and is obviously not as reliable as going to a GP. Also I am fully aware that different things effect people differently.
Excuse Cheesy Photo haha
When I was younger I was on the Depo Provera Contraceptive Injection for a couple of years. From what I can remember, I had no side effects.
So when I restarted the injection around 4 years ago after a spell of trying different contraceptives, I assumed like before I would have no side effects, I also didn’t think to do any research on the drug as I hadn't had problems previously.
As many of you know, I have been on a weight loss journey for a long time. Over the past 12 months I have found it incredibly difficult to lose weight despite eating healthily and exercising. I’ve not always been perfect, but I’ve slowly gained nearly 20lbs over this 12 month period.
This was the first thing that started to ring alarm bells with me about the depo. I however dismissed it and thought I didn't have problems when younger, I actually lost 30lbs over the first 2 years I was on it thanks to diet and exercise, so it couldn’t be that.
After several thyroid tests etc there was still no reason I should be finding it so difficult to lose weight.
Roll on my Acne. Until the age of around 18 I had perfect skin. That may sound slightly big headed but no joke all through my teens I NEVER had spots. Ever. All of a sudden I hit 18 and develop Acne? Again I dismissed the fact it could be the Depo, as I’d been on it before. It wasn’t until a meeting with my GP a couple of months ago that I discovered the most likely cause for my Acne was the injection, as it has a tendency to cause Oily Skin. After I was told this I already planned to stop taking the Depo and maybe switch to the pill.
For the last few weeks I have failed to lose any weight whatsoever. Despite my best efforts…. You just know in yourself when something isn’t right.
Tonight I went to my Weightwatchers Meeting and raised the issue that I thought the Depo is making it more or less impossible to lose weight. I was shocked by what followed. My leader told me EVERY single member she had that was on the injection found it incredibly difficult to lose weight.
She then announced it in the meeting and around 10 women all said the same thing.
So I came home, and for the first time ever I Googled the side effects of the Depo Provera.
I have spent the last 2 hours reading Medical Studies and several chat forums, mainly caloriecount , about.com and the comments section of an American medical study.
I am absolutely astounded that I have NEVER been informed of the side effects of this injection. The only thing I have ever been told is that it increases the appetite and can cause loss of bone density.
After reading what I have tonight I am 100% sure that the Depo has been causing pretty much all of my problems.
Namely, Bad Skin, Weight Gain or Inability to lose weight, Fatigue, and others.
I have only read 2 of about 100 comments that have not experienced weight gain whilst on it, with the majority of women gaining approximately 30lbs within the first 6-12 months of taking the contraception.
I have read several comments of women experiencing shocking skin trouble after the first couple of months of taking the Depo.
The biggie that I was not expecting was the Fatigue. Just this morning I tweeted about how no matter how much sleep I got, I always feel tired? I have been saying this for some time, and now I know why…
Most importantly, there were lots of comments from women who have been on the injection for several years before experiencing any side effects. Which to a certain extent is what has happened with me.
It seems everything points to the Depo, and there is far too much for it just to be a coincidence. I think the main reason I wasn’t aware that this is what has been causing my problems is because I do not see a GP for my contraception. I go to a Sexual Health Clinic, and because they are not a GP they are just Nurses, they cant really identify and associate Medical Conditions with Contraception. ( I found this out when I asked about my Acne at the Clinic.)
So what happens next? I am coming off of the Depo (I was due to have it at the beginning of December) and I will not be going onto any other type of Hormonal Contraception until my periods resume naturally. ( I should mention I havn’t had a period the whole time I’ve been on it, so for nearly 4 years.)
When it comes to contraception in the future I will be seeing my GP.
You know when you just know something? When you just have that gut feeling inside? Well I just absolutely positively know that when I come off of this injection I am going to get back to my natural weight, my skin is going to return to normal, and I’m going to be energetic again. I just know it.
On the other side I do know some women who have no problems whatsoever whilst on the injection, but believe me, after what I have researched tonight, they are in a VERY small minority.
Like I said, I only started having noticeable side effects over the past 12 months, after being on the Depo Provera for nearly 4 years.
So what would I advise if you were thinking about going on the injection? Personally I would not advise it, and I would say if you are seriously considering it, do your research beforehand, because although its very convenient, the side effects really are not worth it.
What have been your or your friends experiences with the Injection? I very much doubt I’m the only person in this position.